NRAS
22,804 members26,521 posts

Increasing dose of MTX - risks?

I’ve been lucky with Methotrexate, with pretty much no side effects apart from a little nausea when I started on it which was corrected by increasing my folic acid to three times a week. I take it by injection and it has done wonders for my RA.

However, my previous consultant felt the dose should be increased from 15mg to 20mg, presumably because of the long term risks of ongoing inflammation. I tried unsuccessfully to discuss possible increased side effects with him but he didn’t seem to see discussion as part of his role...I’m now going to see a new consultant at a different hospital and wondered if anyone knows of any research/info on the extent to which side effects of Mtx can increase with an increase in dose? Presumably it’s a very individual thing and a bit of a grey area?

4 Replies
oldestnewest

It would probably be worth increasing and seeing how you get on. You can always reduce again! If that doesn't work to reduce the inflammation then adding something or going onto some other medication might be indicated. And, of course, a new consultant may have different ideas!

1 like
Reply

I have gradually worked my way up to 25mg MTX in tablet form with hardly any side effects except tiredness. 6 weeks ago I decided to take it in metaject injectable form & I am really pleased how easy, painless & effective it is. I dont have side effects from it & im told it is 25% more effective than tablet form. The only other drug I take is Folic Acid every day except injection day. Hope this helps. :-)

Reply

Hi

I was on 15mg MTX (tablets) but still had a bit of stiffness in the morning which my consultant wanted to eliminate. So my dose was increased to 17.5mg. It was at that point I began to suffer from terrible gut issues, mainly having to go to the loo 3 times a day - and lets just say when I needed to go I really needed to go! So that came on with an increase of just 2.5mg.

I moved on to jabs which has resulted in a wee bit of a dodgy gut the day after taking MTX and then it's back to normal.

Reply

I take 20mg of Methotrexate along with various other meds. Have to say no side effects apart from a few mouth ulcers so take Folic acid every day apart from Methotrexate day this as worked for me . Think it is an individual thing . xx

Reply

You may also like...